North Carolina, 2019

Tornadoes and Flash Flooding in North Carolina, September 5 to 6, 2019

September 5 to 6, 2019 · NWS ILM · 22 events in 5 counties and zones

Hurricane Dorian strengthened to a Category 5 hurricane as it moved through the Bahamas, with devastating damage. It weakened as it moved up the eastern seaboard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.8 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Hurricane Dorian strengthened to a Category 5 hurricane as it moved through the Bahamas, with devastating damage. It weakened as it moved up the eastern seaboard. The hurricane was a strong Category 1 as it passed just east of Bald Head Island. The hurricane spawned many tornadoes across eastern South and North Carolina. Rainfall amounts along the coast ranged from ten to fifteen inches with lesser amounts inland. Hurricane force winds remained offshore, with several sites along the coast reporting gusts over 60 mph. Damage was due mainly from the tornadoes, with many reports of flash flooding. Power outages were minimal. The hurricane exited the region by the afternoon of September 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 5, 3:39 AM EST, 40 minutes earlier.

Area forecast discussion, Sep 5, 3:39 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
439 AM EDT Thu Sep 5 2019

.SYNOPSIS...
Hurricane Dorian will pass east of the area late tonight before
accelerating to the northeast on Friday. Dry weather is
expected for the weekend. A cold front may cross the area early
to middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
All eyes will be on Hurricane Dorian for this entire time
period. The worst conditions associated wil Dorian will occur
late this afternoon thru this evening and partially into the
pre-dawn Fri hours. The synoptic mid-level amplifying trof
diving southeast from the Upper Midwest, will force Dorian to
accelerate to the north this morning, and to the northeast later
this afternoon thru tonight and Fri. The veering to the
northeast will be the next critical element to Dorian's track. A
late turn to the northeast would spell a worse case scenario
with the possibility of Dorian's eye traversing the immediate
coast. At this time, model consensus keeps the eye over the
adjacent Atl waters, just beyond the local coastal waters. The
QPF has been updated with the difference from the previous QPF
showed slightly hier rainfall along and west of the I-95
corridor. This a result of Dorians slight expansion of it's
wind and it's pcpn fields. Max temps today will likely stay in
the 70s with a few low 80s possible. If enough dry air is
entrained after Dorian's passage, this could result in a few
locations dropping into the upper 60s for tonights lows.

&&

.SHORT TERM /FRIDAY NIGHT/...
Mid-level trough responsible for shuffling Dorian northeast on Fri
lingers over the East coast through Sat before shifting east. Flat
flow aloft late Sat and Sat night will prevent any real reduction in
deep dry air across the area in the wake of Dorian, keeping the
forecast area rain free. In fact very little in the way of cloud
cover will be found across the region. Temperatures will run above
climo with northwest winds adding a bit of downslope component to
highs Sat.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Weak mid-level ridge lingers over the Southeast through the middle
of next week. Ridge is not really strong enough to prevent diurnal
convection, but a lack of moisture Sun/Mon will limit storm chances.
Increasing deep moisture Tue/Wed, as a backdoor cold front slips
into the area, will lead to an increase in storm coverage. Lack of
forcing means the bulk of the convection will be diurnally driven
with storms weakening around sunset.

-Low rainfall chances early next week will increase by the middle of
the week as a backdoor cold front moves in.

-Temperatures above climo Sun/Mon will be near climo Tue/Wed.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Outer bands of Dorian beginning to impact the terminals. Heavy rain
with subsequent MVFR conditions have enveloped CRE/MYR, approaching
FLO as the storm moves toward the north. Heavy rain will continue
and IFR ceilings will likely develop at all terminals by morning.
Winds will continue to increase as the cyclone approaches the NE SC
coast by late tomorrow morning. Heaviest rain and winds will occur
in the late afternoon hours and into the early evening. Expect
stronger wind speeds and +RA/+TSRA along the coast.

Extended...Impacts from Hurricane Dorian likely to bring
MVFR/IFR/LIFR conditions to the area terminals thru Friday,
especially along the coast. VFR conditions expected late Friday
through the weekend.

&&

.MARINE...
Dorian's track will govern the area winds across the local
waters. The eye may at times partially track across the 20 nm
mark. Which would mean a partial of it's eye wall affecting the
area waters. See the latest online graphics and text devoted to
Dorian for specific winds and speeds at 1 hour increments. With
the eye staying along or just east of the 20 nm mark, winds will
back in time, ie. East to Northeast this afternoon, Northeast to
North this evening, and to Northwest late this evening and
overnight...signifying Dorian's eye has passed by. Windspeeds
will be strong tropical force with hurricane force in the bands
surrounding the eye wall. Significant seas will likely peak at
triple to quadruple overhead and possibly push 30 ft before all
is said and done. Shallow bathymetry areas like Frying Pan
Shoals, will limit significant seas. The outer and eventual
inner rainbands of Dorian will have the potential to produce
less than 1 nm visibility in heavy rain at times and also the
possibility of waterspouts given the increased low-level
helicity.

Offshore flow in the wake of Dorian will gradually veer to north-
northeast late Fri night into Sat. Weak gradient will allow the sea
breeze to become a more dominant feature over the weekend. Approach
of backdoor cold front next week enhances light onshore flow with
speeds increasing to 10 to 15 kt Mon. Seas 4 to 6 ft Fri night drop
under 4 ft by Sat with west-southwest wind wave being replaced by
east-southeast wind wave for Sun and Mon.

&&

.TIDES/COASTAL FLOODING...
The combined impacts of tides, incoming large waves, strong
onshore winds, and storm surge, will lead to coastal flooding
and noticeable erosion of sand, and dune overwash as Dorian
tracks up the Southeast coast. This in conjunction with periods
of heavy rainfall, will lead to flooding along the coast and
barrier islands, including some beach roads. The greatest
impacts will be around the times of high tide on Thursday, both
in the early afternoon and overnight after midnight. As Dorian
exits the area early Friday, strong offshore winds will produce
blowout tides especially during low tide Fri morning.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Hurricane Warning for SCZ054>056-058-059.
     Flash Flood Watch through Friday morning for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Tropical Storm Warning for SCZ017-023-024-032-033-039.
     High Rip Current Risk through this evening for SCZ054-056.
     High Surf Advisory until 5 AM EDT Friday for SCZ054-056.
     Beach Hazards Statement through this evening for SCZ054-056.
     Storm Surge Warning for SCZ054-056.
NC...Hurricane Warning for NCZ105>110.
     Flash Flood Watch through Friday morning for NCZ087-096-099-
     105>110.
     Tropical Storm Warning for NCZ087-096-099.
     High Rip Current Risk through this evening for NCZ106-108-110.
     High Surf Advisory until 5 AM EDT Friday for NCZ110.
     Beach Hazards Statement through this evening for NCZ106-108-
     110.
     Storm Surge Warning for NCZ106>108-110.
     High Surf Advisory until noon EDT Friday for NCZ106-108.
MARINE...Hurricane Warning for AMZ250-252-254-256.
&&

NEAR TERM...DCH
SHORT TERM...III
LONG TERM...III
AVIATION...21
MARINE...DCH/III
TIDES/COASTAL FLOODING...MJC/DCH
Hazardous weather outlook, Sep 4, 4:05 PM EST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
505 PM EDT Wed Sep 4 2019

AMZ250-252-254-256-052115-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
505 PM EDT Wed Sep 4 2019

...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ087-096-099-SCZ017-023-024-032-033-039-052115-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-
505 PM EDT Wed Sep 4 2019

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ110-SCZ054-056-052115-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
505 PM EDT Wed Sep 4 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Hurricane Warning.
   Storm Surge Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Hurricane Warning.
   Storm Surge Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ107-109-052115-
Inland New Hanover-Inland Brunswick-
505 PM EDT Wed Sep 4 2019

...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Hurricane Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Hurricane Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ106-108-052115-
Coastal Pender-Coastal New Hanover-
505 PM EDT Wed Sep 4 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
FRIDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ105-SCZ055-058-059-052115-
Inland Pender-Inland Georgetown-Central Horry-Northern Horry-
505 PM EDT Wed Sep 4 2019

...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 1:54 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
254 AM EDT Thu Sep 5 2019

SCZ039-055-050800-
Williamsburg SC-Inland Georgetown SC-
254 AM EDT Thu Sep 5 2019

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN GEORGETOWN AND
SOUTHWESTERN WILLIAMSBURG COUNTIES UNTIL 400 AM EDT...

At 253 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sampit, or 11 miles west of Georgetown, moving west at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Andrews, Lambert, Sampit, Trio, Earle, Gourdin, Lane and
Greeleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3326 7956 3327 7956 3330 7966 3332 7970
      3332 7974 3338 7979 3337 7980 3339 7984
      3343 7988 3344 7987 3350 7997 3351 8000
      3349 8000 3351 8001 3350 8002 3351 8008
      3350 8010 3362 8004 3342 7938 3324 7944
TIME...MOT...LOC 0653Z 106DEG 33KT 3336 7950

MCK
Local storm report, Sep 5, 4:10 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
510 AM EDT THU SEP 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TORNADO          LITTLE RIVER            33.87N  78.63W
09/05/2019                   HORRY              SC   PUBLIC

            TORNADO OBSERVED NEAR HIGHWAY 9 AND CAROLINA BAYS
            PARKWAY. MULTIPLE POWER FLASHES, AMOUNT OF ANY DAMAGE IS
            NOT KNOWN AT THIS TIME..

&&

EVENT NUMBER ILM1900160

SRP

The radar

The Wilmington radar (KLTX), 45 km away, was scanning. The volume nearest the first event began at 09:19 UTC.

Open the radar archive at this moment

Event by event

13 tornado, 9 flash flood. Local standard time, as filed.

Tornado, Brunswick

When
September 5, 4:19 AM EST to 4:25 AM EST
Where
Brunswick County, 6.14 mi ENE of Southport to 5.85 mi NNE of Southport
Rating
EF0
Path length
4.12 mi
Path width
35 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.969, -77.940

The tornado touched down briefly on the Military Ocean Terminal|Sunny Point complex. Approximately one dozen pine trees up to 12 |inches in diameter were snapped on either side of MOTSP Access|Road.

Tornado, Brunswick

When
September 5, 4:23 AM EST to 4:26 AM EST
Where
Brunswick County, 2.94 mi N of Supply to 4.44 mi NNW of Supply
Rating
EF1
Path length
2.56 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.062, -78.265

Initial damage was observed from the end of Middle River Road NE, where |about a dozen trees up to 14 inches in diameter were snapped, along with|a few smaller hardwoods. From this point, the tornado tracked over rural |and inaccessible swamp land towards Highway 211. On the east side of 211,|approximately 50 large pine trees were snapped in an area about 50 yards |wide. Several trees fell across Highway 211, and a few additional smaller|trees were snapped on the west side. Little significant damage was |observed west of 211.

Tornado, New Hanover

When
September 5, 5:17 AM EST to 5:22 AM EST
Where
New Hanover County, 1.12 mi W of East Wilmington to 0.46 mi WSW of New Bern Jct
Rating
EF0
Path length
2.47 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.221, -77.900

A weak tornado with winds generally 55 to 65 mph caused mainly|minor tree damage from near Wrightsville Ave around Eisenhower Rd|into the Burnt Mill Creek area. The weak tornado quickly moved |toward the northwest and completely lifted near the west end of |Klein Rd.

Tornado, Columbus

When
September 5, 5:37 AM EST to 5:41 AM EST
Where
Columbus County, 4.95 mi SSW of Delco to 4 mi S of Freeman
Rating
EF0
Path length
2.12 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.252, -78.247

A tornado formed just northeast of the intersection of Bordeux Rd|and Delco Prosper Rd where several large branches were broken. The|tornado then traveled northwest close to Livingston Chapel Rd, and|produced high-end EF0 damage due to roof damage on a double wide|manufactured home and a trailer flipped over. Trees were also |snapped along the way, and damage continued until the tornado|lifted shortly after passing Connor Rd.

Tornado, New Hanover

When
September 5, 5:39 AM EST to 5:41 AM EST
Where
New Hanover County, 1.6 mi ENE of (Ilm)wilmington Arpt to 1.42 mi ENE of (Ilm)wilmington Arpt
Rating
EF0
Path length
0.31 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.275, -77.873

A short-lived tornado impacted the Brookfield Community near |Gordon Rd in the Wilmington area. The tornado formed just south of|Stones Edge Loop causing some damage to trees. The tornado moved |across Northbrook Rd and knocked large limbs down. It also caused |the walls to buckle at a home along Northbrook Rd., destroyed a |nearby shed, and knocked several large limbs out of a large tree. |The tornado moved northwest causing damage to an old shed on the |south side of Briercrest Dr. The tornado then crossed Briercrest |Dr. causing minor damage to a home and knocking large limbs out of|trees. The tornado lifted in the vicinity of Gordon Rd. east of |North Kerr Ave.

Tornado, New Hanover

When
September 5, 5:58 AM EST to 6:02 AM EST
Where
New Hanover County, 1.88 mi S of Myrtle Grove to 1.76 mi SSW of Myrtle Grove
Rating
EF0
Path length
0.38 mi
Path width
30 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.103, -77.882

A tornado initially impacted the SE Harbor Dr area with large|limbs down. The tornado moved west-northwest breaking numerous|large limbs. It crossed Myrtle Grove Rd breaking large limbs and|uprooting a few trees up to 3 feet diameter. Shingles were also|blown off a shed in this area. The tornado lifted on the north|side of Grove Point Rd.

Tornado, Brunswick

When
September 5, 5:58 AM EST to 6:17 AM EST
Where
Brunswick County, 0.44 mi S of Seaside to 1.59 mi NNW of Iredel
Rating
EF2
Path length
9.31 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
33.874, -78.480

Video shared on social media showed the tornado moving onshore near|Tubbs Inlet. The tornado moved northwest causing moderate tree|damage and minor roof damage as it crossed Sunset Blvd N near |Sunset Beach Town Hall. Spotty tree and roof damage continued as |the tornado crossed Sea Trail Golf Resort and moved into a large |wooded area north of Old Georgetown Road SW (Hwy 179). To this |point along the path, damage was consistent with wind speeds in |the 80-90 mph range (EF-0/EF-1).

The tornado emerged near Bennett Trail SW at the intersection of |Thomasboro Road, and caused major roof damage to a few homes and a|horse barn. Large sections of roofs were blown off, and numerous |large trees were snapped as the tornado approached The Farms at |Brunswick community. In this area, the tornado strengthened to |EF-2 with a width of approximately 200 yards. Damage in The Farms |was extensive. Several dozen homes received minor to major damage |along Carolina Farms Blvd, Slippery Rock Way, Fence Post Lane and |Castle Run Lane. The tornado reached maximum intensity as it |crossed Slippery Rock Way near Fence Post Lane, where large |sections of roofs were blown off. There were several instances of |lumber piercing both exterior and interior walls of houses. The |only known injury, a broken arm, was sustained in this area.

The tornado exited The Farms at Brunswick and crossed Highway 17|just south of the intersection of Hickman Road (Hwy 57). Two open|air carports and a metal garage were destroyed on the north side|of Highway 17. It crossed the holes 14-16 of Crow Creek Golf |Club, snapping numerous large pine trees and causing minor roof |damage to homes along Honey Tree Lane. The tornado crossed |Hickman Road behind Beulah Baptist Church, traversed the north |end of Green Pastures Lane, and snapped numerous large hardwood |and pine trees throughout private game land. It caused minor |damage to a farmhouse and destroyed a chicken coop before crossing|Ash Little River Road NW. Numerous trees were snapped and uprooted|on the west side of Ash Little River Road NW as the tornado moved|into swampland near the Waccamaw River. Damage along and north of|Hickman Road was consistent with maximum winds of 90-100 mph |winds (EF-1).

Tornado, Bladen

When
September 5, 6:21 AM EST to 6:26 AM EST
Where
Bladen County, 5 mi ENE of East Arcadia to 0.58 mi SE of Kelly
Rating
EF0
Path length
4.87 mi
Path width
40 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.419, -78.257

A tornado traveled along a 5 mile path along Natmore Rd, mainly|just off to the north. Damage was limited to broken large tree|limbs, a few uprooted hardwood trees, and minor roof damage to the|Kelly museum.

Tornado, Pender

When
September 5, 6:45 AM EST to 6:53 AM EST
Where
Pender County, 1.71 mi SE of Walkers Store to 0.48 mi S of Burgaw
Rating
EF0
Path length
7.13 mi
Path width
40 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.484, -77.827

Tornado formed along Shaw Highway NE of Rocky Point. The tornado|crossed the NE Cape Fear River and caused minor tree damage along|New Rd. The tornado moved NW causing minor roof damage and some |snapped trees along Highway 117 in the St. Helena area. The |tornado approached the southside of Burgaw causing tree damage on |Worth Beverage Dr. Additional tree damage was found up to West |Clark St. The tornado lifted near Pender Memorial Park.

Tornado, Pender

When
September 5, 6:56 AM EST to 7:02 AM EST
Where
Pender County, 1.07 mi E of Scotts Hill to 0.59 mi ENE of Scotts Hill
Rating
EF0
Path length
0.53 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.331, -77.751

A tornado formed near Scott's Hill Animal Hospital and moved west-northwest across Highway 17. The tornado caused some structural|damage to Scott's Hill Market and some minor damage to homes |primarily along the west side of Pandy Ann Ln. There were several|trees uprooted along the road. The tornado lifted as it entered |the woods near the end of Pandy Ann Ln.

Tornado, New Hanover

When
September 5, 10:48 AM EST to 10:52 AM EST
Where
New Hanover County, 3.03 mi ESE of Kirkland to 0.49 mi NE of Kirkland
Rating
EF1
Path length
2.86 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.278, -77.734

A waterspout moved ashore over the northern end of Figure Eight|Island, causing EF0 damage to a couple beachfront homes and trees.|The tornado track was evident across the marsh towards the|Intracoastal Waterway, where it affected Bald Eagle Ln. At the|Bald Eagle Ln area there was one injury, numerous trees snapped|and uprooted, along with mostly minor home damage. The tornado|moved northwest towards Fazio Dr where it created its widest|damage, including some roof damage and large trees snapped near|the Porter's Neck golf course. The tornado continued to move|northwest to Futch Creek Rd and Plantation Landing Dr where it|lifted after producing EF0 damage, mainly to trees.

Tornado, Pender

When
September 5, 11:19 AM EST to 11:24 AM EST
Where
Pender County, 2.53 mi E of Clarks Lndg to 0.97 mi NE of Long Creek
Rating
EF1
Path length
5.43 mi
Path width
60 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.405, -77.936

A tornado formed near Forest Lane, where several large tree|branches were broken. The tornado continued off to the northwest,|where EF0 damage was also seen at Clarks Landing Loop Rd due to |several snapped trees near a field. Low-end EF1 damage was then |observed on Long Creek Loop Rd where softwood trees were snapped.|The tornado continued off to the northwest where damage was |limited to broken tree limbs, before lifting near Herrings Chapel|Rd and Mulberry Ln.

Flash Flood, New Hanover

When
September 5, 11:45 AM EST to 2:30 PM EST
Where
New Hanover County, 0.39 mi N of Castle Hayne to 0.9 mi NNW of Castle Hayne
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
34.356, -77.900

Water two feet deep on Hwy 117.

Flash Flood, New Hanover

When
September 5, 11:50 AM EST to 2:30 PM EST
Where
New Hanover County, 0.9 mi NE of Seagate to 1 mi NW of Airlee
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
34.230, -77.840

Water was a foot deep on Rogersville Rd.

Tornado, Pender

When
September 5, 12:10 PM EST to 12:15 PM EST
Where
Pender County, 3.48 mi ENE of White Stocking to 0.16 mi NNE of Shelter Neck
Rating
EF0
Path length
4.4 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.603, -77.775

A tornado was likely already occurring as it moved into the old |Maple Hill Rd area south of Highway 53 causing trees to be |snapped. Prior to this time, it was likely over the Holly Shelter|swamp area which was unaccessible during our damage survey. The |tornado moved WNW, crossing Shaw Highway near Old Blakes Bridge |Rd. causing some minor tree damage. The tornado then crossed |Highway 53 causing additional tree damage. The tornado finally |lifted near Croomsbridge Rd north of Highway 53 in the Shelter |Neck area.

Flash Flood, New Hanover

When
September 5, 8:56 PM EST to 11:30 PM EST
Where
New Hanover County, 1.38 mi N of Wrightsboro to 1.7 mi N of Wrightsboro
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
34.300, -77.920

A stream overflowed, making Old Mill Rd impassable.

Flash Flood, Brunswick

When
September 5, 9:50 PM EST to 11:30 PM EST
Where
Brunswick County, 2.15 mi NNW of Stausbury to 2.05 mi NNW of Stausbury
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
33.960, -78.260

Flooding was reported on Baker Dr, near where a creek has flooded. Road impassable.

Flash Flood, New Hanover

When
September 5, 10:24 PM EST to September 6, 1:30 AM EST
Where
New Hanover County, Castle Hayne to 0.28 mi SSW of Castle Hayne
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
34.350, -77.900

Hwy 133 was impassable due flooding at Lynn Ave.

Flash Flood, New Hanover

When
September 5, 10:44 PM EST to September 6, 1:30 AM EST
Where
New Hanover County, 1.33 mi ESE of Baymeade to 1.06 mi SE of Baymeade
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
34.260, -77.800

E Bedford Rd in Ogden was impassable due to flooding.

Flash Flood, New Hanover

When
September 6, 12:00 AM EST to 3:00 AM EST
Where
New Hanover County, 2.94 mi WNW of Murraysville to 2.57 mi NNE of Wrightsboro
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
34.310, -77.880

Flooding was reported on West Northchase Parkway.

Flash Flood, New Hanover

When
September 6, 12:02 AM EST to 3:00 AM EST
Where
New Hanover County, 0.9 mi SW of East Wilmington to 0.63 mi WSW of East Wilmington
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
34.210, -77.890

Wrightsville Ave was impassable due to flooding.

Flash Flood, Brunswick

When
September 6, 12:30 AM EST to 2:30 AM EST
Where
Brunswick County, 0.94 mi E of Cool Run to 0.87 mi E of Cool Run
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
33.951, -78.454

Hwy 17 near Union School Rd was impassable due to flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857383, 857382, 857369, 857372, 858076, 857365, 857379, 857370, 857377, 857364, 857363, 857367, 857384, 857385, 857375, 857441, 857438, 857436, 857439, 857444, 857442, 857445.